Journal article icon

Journal article

Explanation in mathematical conversations: an empirical investigation

Abstract:

Analysis of online mathematics forums can help reveal how explanation is used by mathematicians; we contend that this use of explanation may help to provide an informal conceptualization of simplicity. We extracted six conjectures from recent philosophical work on the occurrence and characteristics of explanation in mathematics. We then tested these conjectures against a corpus derived from online mathematical discussions. To this end, we employed two techniques, one based on indicator terms,...

Expand abstract
Publication status:
Published
Peer review status:
Peer reviewed

Actions


Access Document


Files:
Publisher copy:
10.1098/rsta.2018.0159

Authors


More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Mathematical Institute
Oxford college:
Wadham College
Role:
Author
ORCID:
0000-0002-1908-5927
More from this funder
Grant:
FET-Open Grant number 611553 (COINVENT
Publisher:
Royal Society Publisher's website
Journal:
Philosophical Transactions of the Royal Society A: Mathematical, Physical and Engineering Sciences Journal website
Volume:
377
Issue:
2140
Article number:
20180159
Publication date:
2019-01-21
Acceptance date:
2018-08-22
DOI:
EISSN:
1471-2962
ISSN:
1364-503X
Source identifiers:
911000
Keywords:
Pubs id:
pubs:911000
UUID:
uuid:51e2376a-1f02-43c8-a245-bd7d3e3bdb0a
Local pid:
pubs:911000
Deposit date:
2018-08-29

Terms of use


Views and Downloads






If you are the owner of this record, you can report an update to it here: Report update to this record

TO TOP